Diphenhydramine toxicity in a newborn: a case report

J Perinatol. 2000 Sep;20(6):390-1. doi: 10.1038/sj.jp.7200393.

Abstract

Maternal drug intake before delivery may influence the clinical behavior of the newborn. The effects of anesthetic agents and narcotics may cause symptoms of depression in the infant. Infants of substance-abusing mothers may also have altered clinical states. This is a case report of a newborn, very depressed at birth, who apparently was sedated by diphenhydramine (Benadryl) ingested by the mother before delivery. The importance of complete history of drug ingestion by mother before delivery is important in evaluating the behavior of a neonate.

Publication types

  • Case Reports

MeSH terms

  • Depression, Chemical
  • Diphenhydramine / blood
  • Diphenhydramine / pharmacokinetics
  • Diphenhydramine / poisoning*
  • Female
  • Fetal Blood
  • Humans
  • Infant, Newborn
  • Maternal-Fetal Exchange
  • Pregnancy

Substances

  • Diphenhydramine